Texas, 2011Wildfire in Texas, April 6, 2011
April 6, 2011 · NWS MAF · 2 events in 1 county or zone
An upper level storm system over the western US helped to contribute to a hot, dry, and windy day across the Permian Basin of Texas. Temperatures were around 20 degrees above normal and relative humidities dropped into the 3-8% range.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system over the western US helped to contribute to a hot, dry, and windy day across the Permian Basin of Texas. Temperatures were around 20 degrees above normal and relative humidities dropped into the 3-8% range. Winds speeds were above 20 MPH and the fire danger rating was extreme. Due to these factors, a Red Flag Warning was issued for the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 11:31 PM CST, 29 minutes earlier.
Area forecast discussion, Apr 5, 11:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1231 AM CDT WED APR 6 2011
.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.
&&
.AVIATION...
A LOW LEVEL JET OVER THE PERMIAN BASIN THIS MORNING WAS RESULTING IN
STIFF SOUTH WINDS AROUND 15KT SUSTAINED AT KMAF AND KFST. WILL
INCLUDE A LOW LEVEL WIND SHEAR GROUP AT KMAF UNTIL 06/10Z WHEN THE
50+KT JET INDICATED ON KMAF RADAR AROUND 1500FT AGL SHIFTS EASTWARD.
SOUTHWEST TO WEST WINDS WILL INCREASE AT ALL SOUTHEAST NEW MEXICO
AND WEST TEXAS TAF SITES BY LATE THIS MORNING WITH MOST SITES
SEEING SUSTAINED WINDS TOP OUT AT 15-20KT. GUSTS AROUND 30KT WILL
BE POSSIBLE AT ALL TAF SITES TOO...ESPECIALLY CARLSBAD AND HOBBS.
HIGH CLOUDS WILL CONTINUE TO STREAM OVER THE AREA...AND SOME MID
CLOUDS THIS AFTERNOON...BUT VFR CONDITIONS WILL PREVAIL. 67
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 11 AM TO 8 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM 6 AM MDT WEDNESDAY THROUGH THURSDAY
AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...VAN HORN AND
HIGHWAY 54 CORRIDOR...WINKLER.
HIGH WIND WATCH FROM 6 AM MDT WEDNESDAY THROUGH THURSDAY
AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, Apr 5, 7:48 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT TUE APR 5 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
848 PM CDT TUE APR 5 2011 /748 PM MDT TUE APR 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 65 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS BEGINNING EARLY WEDNESDAY
MORNING THROUGH THURSDAY AFTERNOON. A HIGH WIND WATCH REMAINS IN
EFFECT.
CONTINUED WARM...WINDY...AND VERY DRY CONDITIONS WILL LIKELY BRING
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS...
THE SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AND HIGHWAY 54
CORRIDOR...THE UPPER TRANS PECOS REGION...AND THE CENTRAL AND
NORTHERN PERMIAN BASIN WEDNESDAY. A RED FLAG WARNING IS IN EFFECT
FOR THESE LOCATIONS FROM LATE WEDNESDAY MORNING THROUGH EARLY
WEDNESDAY EVENING.
CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY CONTINUE TO AFFECT
WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS WEEK INTO THIS
WEEKEND. A FIRE WEATHER WATCH IS NOW IN EFFECT FOR THURSDAY FOR
MOST OF WEST TEXAS AND ALL OF SOUTHEAST NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Wildfire, Andrews
- When
- April 6, 12:00 AM CST
- Where
- Andrews forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
A fire, known as the Texland Fire, occurred in Andrews County and burned 8,000 acres. Four structures were threatened and saved.
Wildfire, Andrews
- When
- April 6, 12:00 AM CST
- Where
- Andrews forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
A fire, known as the Sand Ranch Fire, burned 5,000 acres in Andrews County. Numerous structures, oil wells, and tank batteries were threatened and saved.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 6 to 21, 2011$2.5 million · 2 events
- Wildfire in Washington, April 6, 2011$180,000 · 1 event
- Blizzard and Heavy Snow in Alaska, April 6 to 7, 2011$103,000 · 100 kt wind · 12 events
- Dust Storm in Arizona, April 6, 2011$100,000 · 1 event
- Avalanche in Washington, April 6, 20112 injured · 1 event
- Blizzard and Winter Storm in Alaska, April 6 to 8, 201117 events
- Flash Flood and Winter Storm in Hawaii, April 6 to 9, 201114 events
- Winter Storm in Wyoming, April 6 to 10, 20119 events
- Winter Weather in Colorado, April 6 to 7, 20117 events
- High Surf in Hawaii, April 6 to 8, 20117 events
- High Wind in California, April 6 to 7, 2011$10,000 · 83 kt wind · 3 events
- Flooding in Alabama, April 6, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296779, 296781.